Hail, Chatham
- When
- May 23, 3:40 PM EST
- Where
- Chatham County, 3.13 mi WNW of Bells
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.770, -79.070
Hail was reported at The Preserve Golf Club.
Scattered to numerous showers and thunderstorms developed in a moist and unstable air mass ahead of a slow moving cold front during the afternoon and evening. The strongest storms produced marginally severe hail, gusty winds and excessive lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered to numerous showers and thunderstorms developed in a moist and unstable air mass ahead of a slow moving cold front during the afternoon and evening. The strongest storms produced marginally severe hail, gusty winds and excessive lightning. Two slow moving, multi-cellular clusters of storms in the western Piedmont resulted in flash flooding when 2 to 3 inches of rain fell in less than an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 2:31 PM EST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 331 PM EDT Wed May 23 2018 .SYNOPSIS... A cold front will approach from the northwest this afternoon, and then push southeast through central North Carolina tonight. This front will settle across South Carolina Thursday through Friday, as high pressure builds in from the northeast. && .NEAR TERM /THROUGH TONIGHT/... As of 330 PM Wednesday... Mid afternoon meso analysis depicts a sfc boundary roughly west-to- east just north of the VA/NC border. A moderately unstable atmosphere lies south of this sfc feature with MLCAPE values 1500- 2000 J/kg across the region. Effective bulk shear on the order of 30- 35 kts confined to the far northeast quadrant of our forecast region, with weaker shear noted elsewhere. Convection developing along this sfc boundary, but also along a low level trough between 925-850mb, stretching from the southern Piedmont toward the Triangle region. Expect the showers and storms to erupt shortly over the northern Coastal Plain where the better shear and highest instability reside. Still appears the greatest threat for an isolated severe storms will be roughly north and east of Raleigh, with a slightly less chance over the remainder of the Piedmont. Storms that are able to maintain an updraft of sufficient depth for 15-20 minutes may produce hail. While current thinking is that most of the hail will be small, some of the convective hail parameters suggest hail to the size of quarters may occur northeast of Raleigh. The damaging wind signal is not as strong, though parameters suggest the wind threat will be highest across the far northern Piedmont into the northern Coastal Plain. Timing has not changed with the greatest coverage anticipated through 9 PM, with a slow diminishing trend in coverage/intensity thereafter. Still expect to see isolated/scattered showers occurring overnight across the southern counties as the sfc front drapes across this region. Low level nely flow behind the boundary will advect moisture below the developing frontal subsidence inversion to result in a layer of stratus late overnight into early Thursday morning across the region. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 330 PM Wednesday... Thursday and Thursday night, the sfc front should stall near or just southwest of our southern counties. Moisture pooling in vicinity of this feature should maintain mostly cloudy skies and a small threat for showers and possibly a thunderstorms, most probable during the afternoon hours. Otherwise northeast flow will temporarily usher a drier low level air mass into at least the northeast third of central NC. Potential for sfc dewpoints to lower into the upper 50s/around 60 from Raleigh north and east, and into the lower 60s in the NW Piedmont and the central Coastal Plain around GSB. Though afternoon temperatures will return to the mid 80s, the lower dewpoints will result in comfortable humidity levels. Much of the same Thursday night with more clouds SW and fewer NE. Under clear skies and calm wind regime, some of the cooler spots across the northern Coastal Plain into the northeast Piedmont should dip into the upper 50s/around 60 for overnight low temperatures. Elsewhere, min temps in the low and mid 60s will be common. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 330 PM Wednesday... Within relatively slow, blocked flow aloft across the CONUS during the medium range, the pattern over cntl NC will be dominated by a broad, re-loading trough centered over the GOM/Gulf coast states, and a downstream ridge extending across the top from the swrn N. Atlantic and cntl/ern Caribbean Sea nwwd across the upr Midwest. The (generally sly) flow between these two features will direct a plume of tropical moisture characterized by precipitable water values of 1.75 to 2.5" from the nwrn Caribbean Sea nwwd across the sern U.S., especially by early next week. At the surface, an initially cooler and drier continental air mass, accompanying modifying surface high pressure off the srn middle Atlantic coast, will extend wwd into NC on Fri. This ridge will then drift east of Bermuda through the weekend, with progressively modifying return flow throughout the sern U.S. through early next week. (Possibly tropical) low pressure over the GOM this weekend would likely meander slowly over the nrn GOM and Gulf coast states through the period owing to the ridge downstream, and over the top. Some "ring of fire" convection may skirt the wrn and srn Piedmont late Fri-Fri night, in a developing warm/moist advection regime directed there, with otherwise continued drier and more stable conditions in closer proximity to the offshore (deep layer) ridging. This regime will then likely edge ewd, with an associated good chance of showers and storms across cntl NC, on Sat. There may be a relative lull in convective probabilities/coverage, in briefly more pronounced ridging aloft downstream of the GOM low pressure, on Sun. It will then become increasingly unsettled, with high chance to likely probabilities of showers/storms, maximized with diurnal heating, Memorial Day through the middle of next week. High temperatures are likely to be near to slightly above normal, though modulated/hindered by convection/clouds especially early-mid next week, while low temperatures are likely to be a category or three above normal for the same reason. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... While VFR parameters will persist across central NC through Thursday evening, there will be brief periods of MVFR/IFR ceilings. Scattered convection this afternoon through early evening will produce instance of sub VFR ceilings/visibilities. The threat for convection appears highest in proximity of KRWI and KFAY, mainly between 20Z through 24Z. In vicinity of the stronger convection, wind gusts 30-35kts may occur along with small hail. After 06Z, areas of low stratus will develop in the NE low level flow behind the departing sfc cold front. The threat for these low ceilings appears greatest over all the region except the Triad region, mainly between 09Z-14Z Thursday. A stable air mass will overspread the majority of the central NC Thursday and Thursday night, maintaining the VFR conditions. The only threat for isolated-scattered convection should be across the southern Piedmont, well south of the Triad, and west of KFAY. The atmosphere is projected to become increasingly moist and unstable from Friday and beyond, especially during the later half of the holiday weekend. This should lead to extended periods of sub VFR conditions, primarily related to ceilings. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...WSS SHORT TERM...WSS LONG TERM...MWS AVIATION...WSS
Hazardous Weather Outlook National Weather Service Raleigh NC 348 PM EDT Wed May 23 2018 NCZ007>011-021>028-038>043-078-240930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 348 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few strong to severe storms are possible through this evening over roughly the northern half of central North Carolina, especially to the north and east of Raleigh. Hail to the size of quarters and wind gusts over 60 mph are possible. The severe weather threat will begin to decrease shortly after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-240930- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 348 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong thunderstorm with dime size hail and wind gusts around 45 mph will be possible through 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT WED MAY 23 2018
NCZ022-023-232015-
Guilford NC-Alamance NC-
320 PM EDT WED MAY 23 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALAMANCE AND
NORTHEASTERN GUILFORD COUNTIES UNTIL 415 PM EDT. THIS INCLUDES LAKE
TOWNSEND AND LAKE CAMMACK...
At 318 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Reidsville to near
Bethany. Movement was southeast at 15 mph.
Pea size hail, heavy rainfall, frequent lightning, and wind gusts up
to 40 mph will be possible with these storms.
Locations impacted include...
Greensboro, Burlington, Graham, Mebane, McLeansville, Elon College,
Summerfield, Gibsonville, Haw River and Swepsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Townsend or Lake Cammack, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3624 7926
3604 7926 3605 7975 3625 7991
TIME...MOT...LOC 1918Z 314DEG 13KT 3630 7962 3630 7990
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
334 PM EDT WED MAY 23 2018
NCZ024-025-040-232015-
Chatham NC-Durham NC-Orange NC-
334 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ORANGE...NORTHEASTERN
CHATHAM AND SOUTHERN DURHAM COUNTIES UNTIL 415 PM EDT. THIS
INCLUDES NORTHERN PORTIONS OF JORDAN LAKE...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carrboro, or near Chapel Hill, moving southeast at 20 mph.
Wind gusts up to 40 mph, and periods of heavy rainfall will be
possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Durham, Chapel Hill, Carrboro, Parkwood, Bethesda, Research Triangle
and Lake Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near northern portions of Jordan Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3594 7873 3593 7875 3592 7876 3593 7880
3587 7883 3587 7891 3583 7891 3578 7893
3593 7924 3604 7916
TIME...MOT...LOC 1932Z 295DEG 18KT 3596 7913
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
343 PM EDT WED MAY 23 2018
NCZ026-027-232045-
Nash NC-Franklin NC-
343 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NASH AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 445 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Louisburg, moving southeast at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm. This storm is also in an envioronment that may promote future
strengthening.
Locations impacted include...
Rocky Mount, Nashville, Dortches, Red Oak, Sharpsburg, Castalia,
Battleboro and Tar River Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3609 7772 3601 7777 3599 7778 3587 7783
3601 7816 3613 7829 3620 7823
TIME...MOT...LOC 1941Z 297DEG 13KT 3614 7816
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
401 PM EDT WED MAY 23 2018
NCZ038-073-074-232045-
Stanly NC-Davidson NC-Montgomery NC-
401 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN MONTGOMERY AND NORTHEASTERN STANLY COUNTIES UNTIL 445 PM
EDT. THIS INCLUDES BADIN LAKE...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rockwell, or 10 miles northwest of Badin Lake, moving
east at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Badin Lake, Badin, Richfield, New London, Newsom, Pinehaven Marina,
Fish Tales Marina, Whip-O-Will Campground and Morrow Mountain State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Badin Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3550 8030 3551 8018 3552 8018 3553 8020
3554 8020 3555 8021 3557 8021 3555 8007
3551 8007 3551 8003 3536 8007 3547 8031
TIME...MOT...LOC 2000Z 287DEG 15KT 3552 8027
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
404 PM EDT WED MAY 23 2018
NCZ040-232100-
Chatham NC-
404 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHATHAM COUNTY
UNTIL 500 PM EDT. THIS INCLUDES JORDAN LAKE...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittsboro, moving east at 15 mph.
Pea size hail, lightning strikes, and wind gusts up to 40 mph will
be possible with this storm.
Locations impacted include...
Pittsboro, Jordan Lake State Rec Area, Crosswinds Boating Center,
Bynum, Seaforth Boat Dock, Crosswinds Campground, Fearrington and
Lake Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Jordan Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3586 7911 3578 7893 3576 7894 3561 7900
3570 7940 3585 7921 3587 7914
TIME...MOT...LOC 2003Z 287DEG 15KT 3580 7922
MORROWSpecial Weather Statement National Weather Service Raleigh NC 434 PM EDT WED MAY 23 2018 NCZ010-026-232100- Franklin NC-Warren NC- 434 PM EDT WED MAY 23 2018 ...A DEVELOPING STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 500 PM EDT... At 433 PM EDT, Doppler radar was tracking a strong developing thunderstorm 10 miles south of Warrenton, moving east at 10 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Centerville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3627 7796 3612 7806 3624 7828 3629 7826 TIME...MOT...LOC 2033Z 290DEG 9KT 3626 7823 MORROW
The Raleigh/Durham radar (KRAX), 54 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Hail was reported at The Preserve Golf Club.
Several roads were closed in the High Point and Trinity areas due to flash flooding. Additionally, a motorist became stranded in flood waters on West Market Center Drive near Old Thomasville Road in the city of Trinity.
Multiple roads were closed due to flash flooding. Two motorists became stranded in their vehicles near the intersection of Sunset Avenue and Cherry Street in Asheboro.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755587, 755583, 755586.